What Is The Danger Of Taking Zomig For 5 Days Every Two Weeks?

iStock

Question: What Is The Danger Of Taking Zomig For 5 Days Every Two Weeks?

Asked by Martha Delgado

I get a headache every two weeks and I take Zomig. Once I get a headache I know I am going to have it for about 5 days. My doctor doesn't seem concern but it bothers me to take so many zomigs a month. I usually finish my prescription before the end of the month. This is every month and I don't know what else to do. I have taken just about everything. Topomax made me nerveous and my face was jumping every day. I took elevyl and gave me a bladder infection after so many years on it. I took Lyrica and was dizzy. I need help.

Answer: Martha,

One risk of taking Zomig more than two or three days a week is that it can cause medication overuse headache, aka rebound headaches. See Medication Overuse Headache - When the Remedy Backfires for more information on this.

Also, there IS an issue when a Mgiraine lasts as long as you're describing.

A single Migraine that lasts 72 hours or longer with less than a solid four-hour pain-free period, while awake, is termed status Migrainous. You should see your doctor or go to the emergency room if a Migraine lasts that long. See Status Migrainous - The Basics for more information.

I know how easy it is to feel as if you've tried everything out there, but there are so many medications that can be used for Migraine and headache prevention that it's literally impossible. You can find a list of potential Migraine and headache preventives in Migraine preventive medications - too many options to give up!

If your doctor isn't able to help you, it may well be time to consult a Migraine and headache specialist. It's important to note that neurologists aren't necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

Good luck,

Teri